Florida, 2024

Damaging Winds in Florida, January 9, 2024

January 9, 2024 · NWS MLB · 3 events in 2 counties and zones

A line of thunderstorms produced damage in Lake County and a severe wind gust at Orlando International Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A line of thunderstorms produced damage in Lake County and a severe wind gust at Orlando International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 9, 3:11 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 9, 3:11 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
311 PM EST Tue Jan 9 2024

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...

...Severe Weather Risk Increases in the Late Afternoon/Evening...
...Tornado Watch Brevard/Osceola Northward thought 9 PM...
...Windy Conditions Continue into This Evening...

Current/Evening...Tight pressure gradient and strengthening low
level winds have allowed windy conditions to develop with some gusts
in the 35 to 45 mph range this afternoon. The Wind Advisory will
continue through 7 pm this evening. Main convective line/QLCS ahead
of the front approaching the FL west coast this afternoon continues
to exhibit the potential for severe wind gusts and transient
circulation features. The convective line should be approaching Lake
County by 4 pm and then transition across the I-4 corridor in the
5pm to 7pm time frame. There is an increasing concern for severe
wind gusts with the strong environmental winds and the potential for
tornadoes along the line and with any discrete convection just ahead
of the line. The line should reach NW Osceola and northern Brevard
between 6pm and 7 pm and continue southeast toward the Treasure
Coast and Okeechobee through late evening. The Tornado Watch
continues for all of east central FL from Osceola and Brevard
Counties northward through 9 pm. With strong environmental winds
fields the risk for severe damaging wind gusts will continue into
late evening for areas from Okeechobee county to the Treasure Coast.

Overnight...Strong to potentially severe storms should clear Martin
county by around midnight with the cold front moving through
overnight. Winds will switch to the WNW/NW at 10 to 15 mph with low
temps dropping to 45-50 nrn zones to upper 50s across Martin county.

Wednesday...Much drier air and cooler air will move into east
central Florida with mostly sunny skies and highs in the 60s. Dry
weather is expected with winds from WNW/NW around 10 mph.

Wed Night-Thu (Modified Previous Discussion)...A cooler and drier
airmass continues to overspread the area as weak high pressure
builds east over the FL peninsula from the Gulf of Mexico. The high
pressure will continue eastward and offshore Thu allowing clouds and
showers to creep back northward, and veering winds to NE/E. Northern
sections should remain dry Thu but all areas will see a return to
considerable cloudiness with shower chances up to 30 percent across
the south.

Chilly Wed night with mins in the lower 40s across the north.
Increasing clouds across the south should hold temps to the low and
mid 50s. Not much change in highs Thu, which will be in the mid 60s
to low 70s. Less cool Thu night into Fri morning with lows in the
mid 50s to mid 60s.

Fri-Mon (Previous Discussion)...The next storm system takes shape
over the southern Plains Thu night and will intensify as it lifts NE
to the St Lawrence Valley Sat. The old front stationary across the
FL Straits will return northward as a warm front Thu night/Fri,
along with much higher rain chances. Noticeably warmer and becoming
breezy on Fri with max temps reaching the mid 80s across the south,
squarely in the warm sector. More clouds and precip across the north
will hold max temps to the upper 70s. The next cold front is
forecast to swing through the first part of Sat with a quick shot of
colder and drier air Sat night/Sun before moisture returns on Mon.

&&

.MARINE...

Tonight...A convective line with strong to severe storms will sweep
southeast across the waters this evening and through the early
morning hours. Gale conditions will continue into at least this
evening near the coast with offshore into the overnight. For the
late evening update, near shore marine areas should gradually
transition to small craft conditions.  Marine conditions continue
very hazardous for small craft.

Wednesday...Small craft conditions expected through mid morning
offshore with poor to hazardous seas offshore, but winds and seas
will gradually diminish near shore to near 10 knots and seas around
3 ft by late afternoon near the coast.

Wed-Sat (Modified Previous)...The old front will lift back northward
as a warm front across the local Atlc waters Thu night/Fri, followed
by yet another cold frontal passage early Sat. Boating conditions
will deteriorate once again Thu night/Fri as SE to S winds increase
to 15-20kts with increased coverage of showers and storms. Winds
turn NW Sat behind the front at 15-20 knots. Seas will be suppressed
nearshore around 3 ft due to the offshore flow but 6-7ft offshore.

&&

.AVIATION...
(18Z TAFS) Issued at 212 PM EST Tue Jan 9 2024

Gusty winds will continue at all terminals into this evening with
SHRA/TSRA CHCs increasing for KLEE by 21z and moving twd the KDAB-
KMLB corridor from 22z-01z. TAFs advertise short tempo windows when
strongest storms are expected. The front should sweep most of the
SHRA/TSRA activity SE of KFPR-KSUA (03z-05z) by late evening into
the Atlc with improving conditions for all terminals overnight. VFR
conds expected Wed with lighter winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  48  63  44  63 /  70   0   0  10
MCO  51  64  47  64 /  70   0   0  20
MLB  53  67  50  69 /  80   0   0  20
VRB  54  69  51  72 /  80   0   0  20
LEE  48  64  45  64 /  50   0   0  10
SFB  49  64  46  65 /  70   0   0  10
ORL  50  64  48  65 /  70   0   0  20
FPR  55  70  52  72 /  70   0   0  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tornado Watch until 9 PM EST this evening for FLZ041-044>046-053-
     141-144-247-347-447-547-647-747.

     Wind Advisory until 7 PM EST this evening for FLZ041-044>046-053-
     058-141-144-154-159-164-247-254-259-264-347-447-547-647-747.

     High Surf Advisory until 7 PM EST this evening for FLZ141-154-
     159-164-347-447-647-747.

AM...Gale Warning until 4 AM EST Wednesday for AMZ550-552-555-570-572-
     575.

     Tornado Watch until 9 PM EST this evening for AMZ550-552.

     Small Craft Advisory from 4 AM to 10 AM EST Wednesday for AMZ570-
     572-575.
&&

Volkmer/Haley/Heil/Weitlich/Law
Hazardous weather outlook, Jan 9, 10:48 AM EST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1048 AM EST Tue Jan 9 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-100400-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1048 AM EST Tue Jan 9 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A band of strong to severe storms is forecast to approach east
central Florida late this afternoon and move across the area into
the evening hours. The main storm threats associated with this band
of storms will be the risk of severe damaging wind gusts of 60 to
70 mph, a few tornadoes, frequent lightning strikes, and small
hail. Heavy rain will also be possible within the band of storms,
but it will be moving quickly, so rain accumulations of only 1 to
2 inches are forecast.

Residents and visitors are strongly advised to prepare ahead of
this line of storms and stay weather aware this afternoon into the
late evening hours. It is important to ensure you have multiple
ways of receiving severe weather warnings and alerts. Wireless
Emergency Alerts being turned on your phone, having a NOAA Weather
Radio, staying up to date on our social media feeds, and
listening in to your local broadcast meteorologists are all great
ways to stay informed about the weather. Finally, make sure fellow
family members and residents know safe places within your
dwelling should you have to shelter at any point. Be prepared to
seek shelter quickly should warnings be issued for your area!

.MARINE THUNDERSTORM GUST IMPACT...
A band of strong to severe storms will move across the inland
lakes, intracoastal waters, and local Atlantic waters late this
afternoon into the evening hours. Storms will be capable of
producing gusts in excess of 35 knots, frequent cloud-to-water
lightning strikes, and locally higher seas.

.WATERSPOUT IMPACT...
As the band of strong to severe storms moves across east central
Florida and out over the local Atlantic waters, waterspouts cannot
be ruled out across inland lakes, the intracoastal waters, and the
local Atlantic waters. Marine interests should remain vigilant.

.HIGH WIND IMPACT...
A tightening pressure gradient out ahead of the front has led to
windy conditions outside of storms across east central Florida. A
Wind Advisory is in effect for sustained non-convective winds of
20 to 30 mph with gusts up 40 to 45 mph expected.

.WIND AND SEA IMPACT...
Dangerous boating conditions exist across the local Atlantic waters,
and a Gale Warning will remain in effect across all the adjacent
Atlantic waters through 4 AM on Wednesday. Seas up to 12 feet and
winds 25 to 35 knots with gusts up to 45 knots are forecast.

.RIP CURRENT IMPACT...
A Moderate risk of rip currents exists at the central Florida
Atlantic beaches, with a strong northward flowing longshore current
present due to southerly winds. Additionally, a High Surf Advisory
is in effect across the coast for breaking waves of 5 to 7 feet and
rough surf. Entering the ocean is not advised.

.RIVER FLOOD IMPACT...
The Saint Johns River near Astor remains just below Action Stage,
but is forecast to rise back into Action Stage midweek as a result
of rainfall associated with the storms. It is then forecast to fall
back below Action Stage late this week.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Poor to hazardous boating conditions will gradually improve on
Wednesday. Another system should lead to worsening boating
conditions this upcoming weekend.

Another frontal system arriving on Friday will bring increasing
chances for scattered to numerous lightning storms across east
central Florida. Current guidance indicates the front will stall
across the peninsula, leading to isolated to scattered
thunderstorms chances through Saturday.

The risk of dangerous rip currents will remain at least moderate
through mid-week.

.SPOTTER INFORMATION STATEMENT...
Spotters should closely monitor weather conditions and activate
as weather approaches.

Volkmer/Tollefsen

The radar

The Tampa radar (KTBW), 139 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
January 9, 4:47 PM EST
Where
Lake County, 2.76 mi NW of Fruitland Park
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
28.880, -81.930

Lake County Emergency Management reported a couple of fallen trees and minor structural damage in Fruitland Park. Large tree branches blocked a portion of Linmar Ave and Spring Lake Rd. Time estimated via radar.

Thunderstorm Wind, Lake

When
January 9, 4:48 PM EST
Where
Lake County, 2.32 mi S of Lady Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
28.887, -81.927

Emergency management reported the metal roof of a carport was torn off a carport from a home on Lake Ella Rd.

Thunderstorm Wind, Orange

When
January 9, 6:02 PM EST
Where
Orange County, 0.69 mi S of (Mco)orlando Intl Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
28.420, -81.320

The ASOS at Orlando International Airport KMCO measured a thunderstorm wind gust of 51 knots from the west.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152299, 1152301, 1152300.